Alert archive / New Mexico / Flash Flood Warnings in 2011

Flash Flood Warning 6, NWS El Paso, TX

July 15, 2011Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 15, 2011, 1:58 PM MDT for Otero County, New Mexico. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2011, 1:58 PM MDT (19:58 UTC)
Expired
Jul 15, 2011, 3:30 PM MDT
In force
92 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 41 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3817 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

707 
WGUS54 KEPZ 151958
FFWEPZ
NMC035-152130-
/O.NEW.KEPZ.FF.W.0006.110715T1958Z-110715T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
158 PM MDT FRI JUL 15 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 330 PM MDT

* AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  CLOUDCROFT...
  ELK SILVER...
  SILVER LAKE...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND.

&&

LAT...LON 3306 10577 3306 10555 3287 10557 3289 10578

$$

TRIPOLI
1 follow-up statement
098 
WGUS74 KEPZ 152128
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
328 PM MDT FRI JUL 15 2011

NMC035-152143-
/O.EXP.KEPZ.FF.W.0006.000000T0000Z-110715T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OTERO NM-
328 PM MDT FRI JUL 15 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL OTERO
COUNTY WILL BE ALLOWED TO EXPIRE AT 330 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT.

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3306 10577 3306 10555 3287 10557 3289 10578

$$

TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:03 AM MDT, 11 hours 55 minutes earlier.

Area forecast discussion, Jul 15, 2:03 AM MDT, 11 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
203 AM MDT FRI JUL 15 2011

.SYNOPSIS...GENERALLY DRY WEATHER IS EXPECTED OVER THE NEXT FIVE
OR SIX DAYS AS HIGH PRESSURE ALOFT BUILDS OVER THE AREA. A
DISTURBANCE MOVING WEST SOUTH OF THE HIGH COULD BRING A VERY SLIGHT
CHANCE OF A THUNDERSTORM SATURDAY NIGHT OR SUNDAY.

BY LATE NEXT WEEK SURFACE MOISTURE MAY RETURN TO THE BORDERLAND
WITH AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS AS THE UPPER
HIGH WEAKENS.

DAYTIME TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

&&

.DISCUSSION...
WEATHER IS MUCH LESS ACTIVE THAT PAST TWO NIGHTS. EXPECT THAT
LINGERING CONVECTION OVER CENTRAL CHIHUAHUA WILL DISSIPATE BEFORE
REACHING THIS FAR NORTH.

OTHERWISE THERE IS BROAD GENERAL AGREEMENT OF A DOWNTURN IN
CONVECTION CHANCES/QPF INTO THE MIDDLE OF NEXT WEEK. MODELS SHOW
THE UPPER HIGH BUILDING STRONGLY INTO THE REGION...CUTTING OFF
THE MOISTURE FEED AND PROVIDING ADDITIONAL CAPPING.

THE DETAILS ARE A BIT TRICKY. LOCAL WRF...WRF-NAM...GFS AND HI-RES
WRFS ALL INDICATE A COUPLE OF STORMS THIS EVENING/TONIGHT FOR
EAST SLOPES OF THE SACS SOUTH TO FAR EASTERN HUDSPETH SO HAVE KEPT
POPS UP THERE BUT LOWERED THEM ELSEWHERE.

A WESTWARD MOVING INVERTED TROF MAY ADD JUST ENOUGH MOISTURE TO
SLIGHTLY INCREASE THUNDERSTORM CHANCES SLIGHTLY SATURDAY NIGHT
THROUGH SUNDAY NIGHT BUT NOTHING BEYOND THE SLIGHT CHANCE RANGE.

FOR MONDAY THROUGH WEDNESDAY ANY MONSOONAL MOISTURE WILL BE PUSHED
INTO ARIZONA WITH ONLY AN ISOLATED OROGRAPHIC STORM AND MAYBE A
STORM OR TWO NEAR THE AZ BORDER.

MODELS FORECAST UPPER HIGH TO SPLIT WITH CENTERS EAST AND WEST BY
EARLY THURSDAY...PERHAPS ALLOWING ADDITIONAL MOISTURE TO RETURN
FROM THE SOUTH. HAVE BEGUN A SLIGHT UPWARD TREND IN THE POPS IN
THE THURSDAY TIME FRAME.

&&

.AVIATION...VALID 151200-161200
VFR CONDS XPCTD. FEW-SCT100 SCT250 ACRS RGN. ISLD SCT070CB -TSRA E OF
RUIDOSO-SIERRA BLANCA TX LINE AFT 152100Z-160300Z. SEE TAFS FOR
ADDTL DTLS.

&&

.FIRE WEATHER...
UPPER HIGH BUILDING WESTWARD OVER OUR REGION WILL LIMIT TROPICAL
MOISTURE AND TEND TO CAP MOST THUNDERSTORM ACTIVITY TODAY AND
SATURDAY ALTHOUGH A STRAY STORM IS POSSIBLE OVER THE MOUNTAINS.
PARTICULARLY THE SOUTHERN SACRAMENTO MOUNTAINS LATER THIS
AFTERNOON OR EVENING.

AN UPPER DISTURBANCE PASSING WESTWARD THROUGH MEXICO MAY SLIGHTLY
INCREASE THE RISK OF THUNDERSTORMS SATURDAY AND SUNDAY BUT CHANCES
STILL APPEAR SLIM.

THE HIGH WILL BE WELL IN CONTROL FOR MONDAY THROUGH WEDNESDAY WITH
ON AN ISOLATED STORM FOR THE MOUNTAINS AND PERHAPS NEAR THE
ARIZONA BORDER.

THE UPPER HIGH IS FORECAST TO SPLIT BY THURSDAY WITH CENTERS EAST
AND WEST WITH A POSSIBLE INCREASE IN SURFACE MOISTURE AND CHANCES
OF SHOWERS AND THUNDERSTORMS.

DAILY MINIMUM RHS SHOULD BE 15 TO 25 PERCENT OVER THE DESERTS AND
30 TO 40 PERCENT IN THE MOUNTAINS. NIGHTTIME RHS WILL BE IN THE 40
TO 60 PERCENT RANGE. WINDS SHOULD BE GENERALLY LIGHT EXCEPT
OCCASIONALLY BREEZY IN THE AFTERNOON/EARLY EVENING.

VENTILATION SHOULD BE EXCELLENT FOR THE NEXT SEVERAL AFTERNOONS.
HAINES INDICES MOSTLY 3 AND 4 THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 98  76 100  76  99 /   0   0  10  10  10
SIERRA BLANCA TX        92  71  94  71  93 /  10  20  10  10  10
LAS CRUCES              97  73  99  73  98 /   0   0   0  10  10
ALAMOGORDO              96  71  97  71  96 /  10  10  10  10  20
CLOUDCROFT              74  53  74  53  73 /  20  20  20  20  20
TRUTH OR CONSEQUENCES   96  71  97  71  96 /   0   0  10  20  20
SILVER CITY             87  63  88  63  87 /   0   0  20  20  20
DEMING                  97  72  98  72  97 /   0   0  10  10  10
LORDSBURG               97  71  98  71  97 /   0   0  10  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

02
Hazardous weather outlook, Jul 15, 11:11 AM MDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT FRI JUL 15 2011

NMZ022>025-030>032-TXZ055-056-161715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1111 AM MDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

MOSTLY DRY ACROSS THE REGION WITH ONLY SLIGHT CHANCES FOR
THUNDERSTORMS EAST OF AN EL PASO-ALAMOGORDO LINE. RAINFALL
AMOUNTS SHOULD BE MOSTLY UNDER A TENTH OF AN INCH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOSTLY DRY SATURDAY WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER
THE HIGHER MOUNTAINS AND OVER EXTREME SOUTHWESTERN NEW MEXICO.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS SUNDAY AFTERNOON AND
EVENING WITH LOCALLY HEAVY RAINS POSSIBLE.

MOSTLY DRY WITH ONLY SLIGHT CHANCES OF THUNDERSTORMS MONDAY AND
TUESDAY BUT SOME INCREASE IN THUNDERSTORM COVERAGE IS EXPECTED
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER FOR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

ROGASH

Nearby

Flash Flood Warnings in New Mexico, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.